Taking high levels of NDT and still feeling ill

I am taking Nature-throid after abandoning Levo and the medical profession. I began on a low dose and I have increased 1/2 a grain at a time. I am now on 5 grains, but I still feel ill. My joints ache and I haven't been able to walk down the stairs first thing in the morning for 8 months or more. I have put on around 3 stone in weight, I get breathless walking a few yards, I feel 'sad' and unmotivated, I have plantar fasciitis, and tinnitus. I started taking 5.5 grains this morning but I wonder where this is going to end!! My recent blood result was TSH 0.002 (range 0.4 to 4.5) T4 18.9 which is spot on for me to feel well and (range 10 to 24) and my T3 was 9.4 (upper normal range (8.4). I am also taking Nutameds adrenal support advocated by Dr Peatfield in his book because my adrenals were affected. My HB was normal for me. I take Magnesium, Zinc, mulivits, vit d, vit b. Believe it or not I feel better than I used to feel, there was a point just after Christmas when I couldn't do anything at all, I came to a complete standstill. Can anyone help me with this, I don't think I can take much more of this battle, I would rather leave now than live like this for the rest of my days. I am 57.

12 Replies

  • Tabbymaple, please don't give up. It isn't easy to find the right medication or the right dose but once you do recovery is often good. Maybe not 100% but certainly more than 80%. I was in despair and suicidal less than 2 years ago. I was able to sort my meds and 6 months later my health was massively improved and I had no more pain.

    How long have you been taking NatureThroid? Your FT3 is over range on 5 grains so I don't think increasing further is likely to be helpful.

    Were your ferritin, vitamin D, B12 and folate tested before supplementing?

  • Hi Clutter,

    I haven't had my Ferritin B12 or folate tested my Vit D was OK last time it was tested about 3 months ago and I have been taking Vit D daily since then so it should have stayed up. I have a history that includes three years of severe joint pain, numerous GP visits and eventually a visit to a rheumatologist to diagnose a Vit D deficiency via a simple blood test, so I am really careful to take Vit D.

    Trying to get my GP to test anything but my TSH is a real battle. My experience is that of you go there with any ideas of your own, or they cannot see it on a print out, you are labelled as a Hypochondriac or neurotic. I feel better knowing that I am not alone in this respect. I need to change my GP asap.

    I have been taking nature-throid for about 6 weeks. I started on 4.5 grains and I felt a little better and then started to feel hypo again. I then upped the dose and felt a little better for a while and then began to feel hypo again and this has happened over and over even back when I was taking Armour.

    I will contact another local GP practice and fill in the paperwork and ask for the tests you have recommended. Thank you x

  • Hi, I think I may have been on a similar route to you. My bloods were very similar on 5 grains when I went to see Dr p. He got me to stop ndt and then start naX then restart the ndt slowly. I am on 4nax and up to 2 and a half grains today and am starting to see an improvement. He does describe this method in his book under adrenals p 119. Not saying this will def work but I'm hopeful. Very slow process tho. Good luck. ☺

  • Can you explain NAX please?

    The thought of stopping NDT is terrifying!!! what happened when you did that and how long did you stop?

  • I stopped taking it for about 5 days then started 1 nax then restate the ndt. Didn't really notice much difference, although was exhausted before I started. Think he called it low cunning or something like that in his book.

  • Sorry. Nax is nutri adrenal extra.

  • Is Dr Peatfield still practicing?

  • Yes,I saw him about 8 weeks ago. Just googled him and got am appointment within a couple of weeks, although did travel to Crawley as was desperate to see him. He does also do other clinics around the country. Got a plan and still following it, fingers crossed it will work.

  • Tabbymaple, your story sounds very much like mine. Only I got up to 6 grains whilst feeling worse and worse until I was practically bed-ridden and had put on so much weight I stopped weighing myself because it was so depressing.

    Then, by accident - a series of accidents, actually - I found out a) that I couldn't tolerate T4 and did better on T3 only; and b) that I had so many nutritional deficiencies that I was practically starving to death despite my huge girth! And I was taking lots of suppléments Willy-nilly without really knowing what I was doing.

    So, one of these accidents caused circumstances by which I was forced to give up everything - including the T3 - for about six months. No, I didn't die. lol And by the time my head cleared enough to ask for my TSH to be tested, it was only about 35, and the only symptom I really had was the addtion of a few kilos.

    So, I went back onto T3 only, and started researching vitamins and minerals, getting as many tests as I could, and supplementing deficiencies in a more organised manner.

    All that to tell you that you aren't going to die if you come off the NDT for a short period, along with all your suppléments, and start again from scratch.

    It could be that the NDT just doesn't suit you - it doesn't suit everyone. You, too, might be better off on T3 only. But to know that, get your nutrients sorted out first. Get the tests done and supplement accordingly - not a bit here and a bit there because so-and-so said it was good for you. Multivits are useless, and could contain things you Don't want. Which B are you supplementing? If taking vit D, zinc and magnesium, you should be taking vit K2. Are you taking enough vit D3? Have you had it tested again since you started supplementing? You need your B12 tested to know how much to take, and you have to come of it for about 6 weeks before getting tested or it will skew the results. And iron/ferritin is very important, so that should be tested.

    Don't be afraid of starting again. It could be very beneficial. Besides, what have you got to lose? :)

  • If you know what your vitamin D result was, could you tell us? We are a suspicious bunch and want proof that something really is okay before we'll believe it. And what dosage and type of vitamin D supplement are you taking?

  • Thank you for your kind feedback - I have picked myself up dusted myself off and reread Dr Peatfields book and have looked at the pages dealing with faulty adrenal function. I have ordered all the supplements that he advises to take (if I didn't already have them) and I am trying again. This has been such a long battle that occasionally I get discouraged I am desperate to feel well again.

  • Hi all,

    I have just reread my post from earlier in the year and I feel that I had to write and update you all, as you were so kind and supportive when I was feeling low and to be honest pretty desperate for an answer to the state I was in.

    I followed Dr Peatfileds advice in the book and treated my adrenals, cut out sugar and caffeine and took the supplements he advised. I changed my NDT to Nature-Throid and I have been taking 5 grains per day for around 3 months. The negativity and low mood has left me and I can get up in the morning and look forward to the day. My thoughts have cleared and I am able to be proactive in my life rather than just sluggishly and reluctantly reacting to things as they come along. I am planning to get my bloods tested again soon, but I know I am feeling so much better its almost not important to know what the numbers say.

    Life is not perfect as I still have aching joints, tinnitus and plantar fasciitis which I believe were caused by the adrenal exhaustion I experienced, but feeling more positive allows me to cope better with these issues.

    Thank you Clutter and all the others who give so much time and thought to this group. I have found it very helpful to read the posts and to know I am not the only one struggling with this nasty illness. jxx

You may also like...